Indiana, 2015

Flash Flooding and Flooding in Indiana, June 26 to 27, 2015

June 26 to 27, 2015 · NWS IND · 11 events in 6 counties and zones

The last widespread rains of the month were the result of a developing low pressure area that moved through the state on the 26th and early on the 27th. Numerous flooding problems developed quickly across mainly northern sections of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$91,000
Crop damage
$7,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The last widespread rains of the month were the result of a developing low pressure area that moved through the state on the 26th and early on the 27th. Numerous flooding problems developed quickly across mainly northern sections of central Indiana. People were rescued from cars and homes were flooded in the Muncie area and other areas of east central Indiana. Much of the state along and north of Interstate 70 received 2 to 5 inches of rain. Two individuals perished near Noblesville when their automobile hit water on a road and crashed into a telephone pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 26, 9:10 AM EST, 2 hours earlier.

Area forecast discussion, Jun 26, 9:10 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 AM EDT FRI JUN 26 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 347 AM EDT FRI JUN 26 2015

ACTIVE WEATHER IS EXPECTED TODAY THROUGH TONIGHT AS A WARM AND HUMID
AIR MASS REMAINS OVER CENTRAL INDIANA. A LOW PRESSURE SYSTEM IS
EXPECTED TO PUSH INTO EASTERN KENTUCKY BY LATE TONIGHT. SHOWERS AND
STORMS ARE EXPECTED TO ACCOMPANY THIS SYSTEM. HIGH PRESSURE IS THEN
EXPECTED TO BUILD BACK INTO INDIANA FOR SATURDAY AND SUNDAY WHICH
WILL BRING DRY...COOLER AND LESS HUMID WEATHER. COOLER WEATHER IS
EXPECTED FOR MUCH OF NEXT WEEK AS NORTHERLY FLOW FROM CANADA IS
EXPECTED TO SPILL INTO THE OHIO VALLEY.

&&

.NEAR TERM /THIS AFTERNOON/...

ISSUED AT 934 AM EDT FRI JUN 26 2015

SURFACE ANALYSIS LATE THIS MORNING SHOWS A BROAD AREA OF LOW
PRESSURE STRETCHING FROM WESTERN ILLINOIS TO NORTHERN OKLAHOMA. A
STATIONARY FRONT WAS IN PLACE CROSS CENTRAL INDIANA...STRETCHING
FROM NEAR TERRE HAUTE...TO NORTH OF INDY AND THEN TO SW OHIO. RADAR
SHOWS AN THUNDERSTORM COMPLEX DIURNALLY DECAYING OVER ILLINOIS AND
IR IMAGES SHOWS WARMING TOPS. POSSIBLE MCV PUSHING INTO WESTERN
ILLINOIS.

THE THUNDERSTORM COMPLEX IS EXPECTED TO PUSH INTO CENTRAL INDIANA
THIS AFTERNOON WITH FAVORABLE CONDITIONS FOR REDEVELOPMENT AS
DAYTIME HEATING RESUMES. CONVERGENCE ALONG THE STATIONARY FRONT
WILL ALSO PROVIDE A FOCUS FOR DEVELOPMENT. FORECAST SOUNDINGS
CONTINUES TO SHOW ATTAINABLE CONVECTIVE TEMPS AND GOOD
CAPE...WHILE TIME HEIGHT SECTIONS INDICATE A MOIST COLUMN WITH
EXCELLENT LIFT THROUGH THE AFTERNOON AS AN UPPER SHORT WAVE MOVES
THROUGH THE AREA. ONGOING FORECAST IS IN GOOD SHAPE AND NO MAJOR
ADJUSTMENT MADE EXCEPT FOR JUST THE NEXT 1-2 HOURS AS NO PRECIP
IS ONGOING AT THIS TIME. STILL EXPECT 1-2 HOURS OF DRY
WEATHER...3-4 ACROSS THE EAST...BEFORE PRECIPITATION ONSET. HAVE
TRENDED POPS IN THIS MANNER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

ISSUED AT 347 AM EDT FRI JUN 26 2015

A FEW LINGERING SHOWERS MAY EXIST ACROSS THE FAR E/SE COUNTIES
OF THE CWA EARLY SATURDAY COURTESY OF THE ABOVE MENTIONED EXITING
SHORT WAVE. THEN A STRONG UPPER TROUGH LOOKS TO REMAIN ACROSS THE
STATE INTO SATURDAY. MEANWHILE AT THE SURFACE...CYCLONIC LOWER
LEVEL FLOW LOOKS TO REMAIN IN PLACE ACROSS INDIANA AS A SURFACE
LOW DEEPENS OVER EASTERN OHIO. FORECAST SOUNDINGS SHOW ATTAINABLE
CONVECTIVE TEMPERATURES IN THE LOW AND MIDDLE 70S...WITH SHALLOW
CAPE AVAILABLE. TRENDED TOWARD LOW CHANCE SCATTERED
POPS...PARTICULARLY ACROSS THE EASTERN PARTS OF THE FORECAST
AREA...WHERE MOISTURE AND LOWER LEVEL CONVERGENCE WILL BE BEST.
THEN CONDITIONS LOOK DRY THROUGH SATURDAY NIGHT AND INTO SUNDAY AS
HIGH PRESSURE BRIEFLY BUILDS OVER THE AREA.

AS FOR TEMPS THIS WEEKEND TRENDED HIGHS ON SATURDAY COOLER THAN
MAVMOS GIVEN THE EXPECTED CLOUDS AND ONGOING COLD AIR
ADVECTION...THEN FOR THE REST OF THE PERIOD GIVEN THE COOL
WEST/NORTHWEST FLOW WILL TREND HIGHS AT OR BELOW MEXMOS AND STICK
CLOSE TO MAVMOS LOWS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

ISSUED AT 214 AM EDT FRI JUN 26 2015

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

CENTRAL INDIANA WILL REMAIN UNDER AN UPPER TROUGH THROUGH THE
PERIOD. VARIOUS WAVES RIDING ALONG THE TROUGH WILL BRING A CHANCE OF
RAIN EVERY DAY DURING THE LONG TERM PERIOD. AT THE MOMENT IT APPEARS
THAT THE BEST CHANCES WILL OCCUR MONDAY WITH AN AREA OF SURFACE LOW
PRESSURE PASSING THROUGH.

WITH THE UPPER TROUGH IN PLACE TEMPERATURES WILL BE BELOW AVERAGE
DURING THE LONG TERM.

&&

.AVIATION /DISCUSSION FOR THE 26/1500Z TAF UPDATE/...

ISSUED AT 1007 AM EDT FRI JUN 26 2015

UPDATE...
DELAYED TIMING OF SHOWER/THUNDERSTORM ONSET TIME FROM FRI 15Z TO
FRI 16Z.

PREVIOUS DISCUSSION...
POOR FLYING CONDITIONS EXPECTED THROUGH MUCH OF THE TAF PERIOD.
WIDESPREAD CONVECTION THIS AFTERNOON AND EVENING.

KBMG WILL SEE VLIFR TO IFR CONDITIONS AT TIMES EARLY IN THE PERIOD
WITH IFR AT KLAF. PATCHY NATURE OF IFR/MVFR CLOUDS NEAR KHUF AND
KIND WARRANTS A TEMPO GROUP. SCATTERED CONVECTION WILL OCCUR
THIS MORNING SO ONLY CARRIED A VCSH GROUP.

HOWEVER...AS LOW PRESSURE MOVES IN THIS AFTERNOON...CONVECTION WILL
BECOME WIDESPREAD AND THEN PERSIST INTO EVENING. WENT WITH
PREDOMINANT MVFR IN TSRA...BUT IFR DEFINITELY POSSIBLE IN HEAVIER
RAIN.

PREDOMINANT IFR WILL RETURN OVERNIGHT AS LOW EXITS TO THE EAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...SMF
NEAR TERM...PUMA
SHORT TERM...SMF
LONG TERM....50
AVIATION...50/TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 26, 3:24 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 AM EDT FRI JUN 26 2015

INZ045>049-051>057-060>065-067>072-270830-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
424 AM EDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH
SATURDAY MORNING...

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SHOWERS AND THUNDERSTORMS...SOME WHICH WILL HAVE THE
POTENTIAL TO BECOME STRONG AND SEVERE. A FLASH FLOOD WATCH IS IN
EFFECT FROM NOON THROUGH TONIGHT.

HAZARDS: DAMAGING WINDS. TORRENTIAL RAINFALL WHICH CAN CAUSE FLASH
FLOODING. LARGE HAIL. AND CLOUD TO GROUND LIGHTNING. ISOLATED
TORNADOES ARE ALSO A THREAT.

TIMING: MAINLY BEGINNING EARLY THIS AFTERNOON AND CONTINUING
THROUGH EARLY TONIGHT.

DISCUSSION: A VERY MOIST AIR IN PLACE OVER THE AREA WILL PROVIDE
THE FUEL FOR LARGE THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING
ALONG WITH DAMAGING WINDS AND HAIL...VERY HEAVY AND TORRENTIAL RAINFALL
EARLY THIS AFTERNOON THROUGH TONIGHT. THE BULK OF THESE STORMS ARE
FORECAST TO DEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE EASTERN
COUNTIES ON SATURDAY AND AGAIN MONDAY THROUGH THURSDAY. SEVERE
WEATHER OUTBREAKS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A FRONTAL SYSTEM AND UPPER AIR DISTURBANCES WILL ALLOW
FOR MORE THUNDERSTORM CHANCES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTH CENTRAL
INDIANA THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-270830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
424 AM EDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH
SATURDAY MORNING...

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SHOWERS AND THUNDERSTORMS...SOME WHICH WILL HAVE THE
POTENTIAL TO BECOME STRONG. A FLASH FLOOD WATCH IS IN EFFECT FROM
NOON THROUGH TONIGHT.

HAZARDS: STRONG WINDS. TORRENTIAL RAINFALL WHICH CAN CAUSE FLASH
FLOODING. SMALL HAIL...AND CLOUD TO GROUND LIGHTNING.

TIMING: THIS AFTERNOON AND CONTINUING THROUGH EARLY TONIGHT.

DISCUSSION: A VERY MOIST AIR IN PLACE OVER THE AREA WILL PROVIDE
THE FUEL FOR THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING
ALONG WITH STRONG WINDS AND SMALL HAIL...VERY HEAVY AND TORRENTIAL
RAINFALL THIS AFTERNOON THROUGH TONIGHT. THE BULK OF THESE STORMS
ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE EASTERN
COUNTIES ON SATURDAY AND AGAIN MONDAY THROUGH THURSDAY. SEVERE
WEATHER OUTBREAKS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A FRONTAL SYSTEM AND UPPER AIR DISTURBANCES WILL ALLOW
FOR MORE THUNDERSTORM CHANCES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Local storm report, Jun 26, 9:40 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 AM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E NEWBERRY            38.92N  87.02W
06/26/2015  M5.66 INCH       GREENE             IN   COCORAHS

            24-HOUR TOTAL.

&&

MRD
Special weather statement, Jun 26, 10:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 AM EDT FRI JUN 26 2015

INZ036-037-039-048-049-261800-
MONTGOMERY-BOONE-HAMILTON-HANCOCK-HENRY-
INCLUDING THE CITY OF...CRAWFORDSVILLE
1151 AM EDT FRI JUN 26 2015

...FUNNEL CLOUDS POSSIBLE...

FUNNEL CLOUDS MAY DEVELOP EARLY THIS AFTERNOON ALONG A WEAK
FRONTAL BOUNDARY FROM CRAWFORDSVILLE TO LEBANON...FISHERS AND NEAR
NEW CASTLE. THE FUNNELS ARE NOT EXPECTED TO REACH THE GROUND.

A FUNNEL WAS REPORTED NEAR LEBANON AT 1130 AM.

THE LEBANON FUNNEL FORMED WITHIN A RAIN SHOWER UPDRAFT FED BY
NORTHEAST WINDS ON ITS NORTH SIDE AND SOUTHWEST WINDS ON ITS SOUTH
SIDE. THESE OPPOSITE DIRECTION WINDS ARE CREATING WEAK SPIN ALONG
THIS BOUNDARY AND MAY PRODUCE MORE FUNNELS EARLY THIS AFTERNOON.

DRT

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 flood. Local standard time, as filed.

Flood, Parke

When
June 26, 11:10 AM EST to 1:30 PM EST
Where
Parke County, 0.36 mi WSW of Marshall to 0.39 mi WSW of Marshall
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.848, -87.186

Water was flowing over roadways in Marshall due to heavy rainfall of 1.40 inches in 40 minutes.

Flood, Hamilton

When
June 26, 1:00 PM EST to 3:00 PM EST
Where
Hamilton County, 2.68 mi W of Clarksville to 2.55 mi W of Clarksville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
40.029, -85.971

Six inches of standing water was over the road in Sagamore Golf Club in Noblesville due to heavy rainfall.

Flash Flood, Delaware

When
June 26, 2:00 PM EST to 5:00 PM EST
Where
Delaware County, 2.07 mi S of Devon Park to 2.09 mi NW of Muncie
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.200, -85.430

Flooding occurring on neighborhood roads due to thunderstorm heavy rainfall.

Flash Flood, Delaware

When
June 26, 8:10 PM EST to June 27, 1:00 AM EST
Where
Delaware County, 2.07 mi S of Devon Park to 2.08 mi NW of Muncie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.200, -85.430

Streets flooded in the neighborhood worse than earlier in the day due to thunderstorm heavy rainfall.

Flash Flood, Delaware

When
June 26, 8:23 PM EST to June 27, 1:00 AM EST
Where
Delaware County, 1.15 mi NNE of Muncie to 1.1 mi NNE of Muncie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.195, -85.392

The Washington Street Bridge was closed due to flooding from thunderstorm heavy rainfall.

Flood, Hamilton

When
June 26, 9:00 PM EST to 11:30 PM EST
Where
Hamilton County, 1.07 mi WSW of Cicero to 1.01 mi WSW of Cicero
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
40.124, -86.038

Ponding and water was running over county roadways due to heavy rainfall. Flooding was up to a foot and a half deep at the intersections of Toll Gate Road and 231st Street and Morse Landing Drive.

Flash Flood, Delaware

When
June 26, 9:14 PM EST to June 27, 1:00 AM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.200, -85.390

Cars were stalled and water rescues were performed in Muncie due to heavy thunderstorm rainfall.

Flash Flood, Madison

When
June 26, 9:16 PM EST to June 27, 2:00 AM EST
Where
Madison County, 1.47 mi N of Fishersburg to 1.59 mi N of Fishersburg
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.091, -85.866

Numerous road closures were reported due to high water from heavy thunderstorm rainfall, including State Road 13 at County Road 100 South.

Flood, Marion

When
June 26, 10:45 PM EST to June 27, 1:00 AM EST
Where
Marion County, 1.65 mi WSW of West Newton to 1.68 mi WSW of West Newton
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Employee
Coordinates
39.638, -86.307

Water was reported across Trotter Road due to heavy rainfall.

Flood, Johnson

When
June 26, 10:56 PM EST to June 27, 1:00 AM EST
Where
Johnson County, 0.32 mi ESE of Greenwood Skyway Arp to 0.38 mi SE of Greenwood Skyway Arp
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.628, -86.075

The left lane of Interstate 65 near Greenwood was closed due to high water from heavy rainfall.

Flash Flood, Hamilton

When
June 26, 11:30 PM EST to June 27, 2:00 AM EST
Where
Hamilton County, 2.58 mi E of Noblesville to 2.57 mi E of Noblesville
Cause
Heavy Rain
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Property damage
$20,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
40.051, -85.971

RTV6 reported that a Noblesville man and a teenage girl were killed in a one-car crash after encountering flooding on a Hamilton County road early Saturday morning. The man, 39, was driving with three juveniles on Promise Road north of 181st Street just before 12:30 AM EDT. The high water caused his car to go off the road and strike a mailbox and utility pole, officials with the Hamilton County Sheriff’s Office said. He was taken to Riverview Hospital where he died of his injuries. One of the passengers was a 16-year-old girl who was in the back seat of the car. She also died of her injuries. The other two juvenile passengers were taken to a Fishers hospital with minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Hamilton2015-06-2639MaleVehicle/Towed TrailerIndirect
Flash Flood, Hamilton2015-06-2616FemaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589800, 589812, 589816, 589875, 591947, 591949, 589877, 589878, 589879, 589880, 591953.